Humira

I have sero-negative inflamatory arthritis (possibly psoriatic) and have been put on Humira along with Sulphasalazine which I've been taking for 3 years. I'm 3 weeks into treatment (2nd injection was last week) and I'm really struggling. I've been very sick with it and had bad stomach pain - I could put up with that if I felt it was working, but my joints feel worse than ever! From people's experiences, is this likely to mean it's not going to work or is it still early days?

6 Replies

oldestnewest
  • Still early days. I have had sickness and excruciating stomach pain. This was my 3rd biologic, and I was desperate.

    Didn't feel that it was working, bloods hadn't improved either. Asked to have my vitamin D level to be tested, came back as deficient? , so prescribed a supplement.

    After starting vitamin D, and after 6 1/2 months, my joints started improving, and so did my bloods. The improvement was slow, but gradually I had less pain, swelling went down,more mobility.

    It hasn't been a cure, but it has helped a lot. I am still getting stomach pain, think it's a reactivation of diverticulitis. Am now prescribed buscopan to see if that can control it so that I can carry on taking it.

    I had really given up hope when it started working. Don't know if the vit D helped or not

    My advice is to persevere. You haven't been taking it long enough to be able to judge.....minimum 3 months.

    Good luck M xx

  • Hi anna_warren,

    we speak to many people on the helpline who have exactly the same experience as you. It is worth persevering as many do find that initially they feel worse but then see an improvement a few weeks in. If you do have extreme bad reactions then it may be a good idea to contact your rheumatology team for advice.

    Regards

    Beverley (NRAS Helpline)

  • It's really early days for you. I was disappointed in that it took almost 6 months for me to notice the full effects. I am glad I waited it out in the end, although it was frustrating. Are you on any medications for your stomach e.g. omeprazole? You might have acid reflux which can be very painful.

    Speak to your rheum nurse, if you have one, and see what they say. Also, if you get the injections delivered by Healthcare at Home, they have a pharmacist that you can speak to on the phone and I found them really helpful.

  • I also have sero-negative. I was on Humira for about 6 months and never had improvement. I was changed to Enbrel and felt better overnight. It was truly amazing. I am not advising to change yet, but after 6 months you should have your answer as to whether to continue or change biologics.

    All the best to you!

  • early days it takes up to eight weeks to build up in your body. good luck

  • Thank you so much for all your advice! I managed to speak to the pharmacist at H@H and she thought some of the symptoms were pretty typical and to tough it out if I could manage it. I then managed to speak to my Rheumatologist directly and she said that she didn't think the vomitting was a typical reaction but was concerned that I felt worse. She said that she tended to find that patients either felt an improvement or no change, but "worse" concerned her. She felt that the drug possibly doesn't suit me very well, so I'm going go give it one more shot (scuse the pun!) next week to see what happens. If the situation remains the same, then she plans to switch me to Enbrel instead.

    Thanks for the tip off about the vitamin D - she'll run a test to check that too :)

You may also like...